Kansas, 2022

High Wind in Kansas, September 29, 2022

September 29, 2022 · NWS GLD · 1 event in 1 county or zone

During the late night hours of September 29th, decaying thunderstorms allowed for a heat burst to occur within northwestern Kansas. Temperatures suddenly rose about 10 F and relative humidity values dropped almost 20% while a damaging wind gust of an estimated 75 mph was observed which suggests a heat burst event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late night hours of September 29th, decaying thunderstorms allowed for a heat burst to occur within northwestern Kansas. Temperatures suddenly rose about 10 F and relative humidity values dropped almost 20% while a damaging wind gust of an estimated 75 mph was observed which suggests a heat burst event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 29, 10:24 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 29, 10:24 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1024 PM MDT Thu Sep 29 2022

.UPDATE...
Issued at 940 PM MDT Thu Sep 29 2022

Update to forecast to remove mention of thunder, but kept in an
isolated shower mention for the next few hours. Still some
lingering showers developing behind the slow moving outflow
boundary from earlier this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 240 PM MDT Thu Sep 29 2022

Tonight...isolated thunderstorms will be possible across Yuma and
Kit Carson counties for a few hours this evening as a weather
disturbance aided by some upper jet support moves northeast off the
Palmer Divide and into those areas. The primary hazards will be wind
gusts to 50 mph and cloud to ground lightning. Low temperatures are
expected to be in the middle 40s to middle 50s.

Friday-Friday night...focus will be on an upper level low pressure
area that is forecast to be over southeast Idaho by the end of the
day and nearly stationary during the night. There is some subtle low
level wind convergence across areas along and west of KS Highway 27
to support a slight chance for thunderstorms during the late
afternoon. During the overnight hours, the better moisture in the
mid levels of the atmosphere and better jet support ahead of the
upper low remains west and northwest of our area so will be keeping
a dry forecast going. 850mb temperatures from the NAM/GFS/GEM models
over the past week or so support high temperatures in the middle 80s
to lower 90s, warmest along and east of the CO/KS border. Low
temperatures are expected to range from the upper 40s to around 50
in far eastern Colorado to the lower and middle 50s elsewhere.

Saturday-Saturday night...the upper low is expected to remain nearly
stationary during the day with a very slow northeast drift into
southwest Montana during the night. Periods of clouds continue to
move northeast across the area with slight chance and low chance
pops for light rainfall generally along and west of KS Highway 27
during the night. High temperatures are expected to range from the
middle 70s to around 80 in far eastern Colorado to the lower to
upper 80s elsewhere. Low temperatures are expected to be in the
upper 40s to middle 50s.

Sunday...the upper low is forecast to slowly lift northeast into
central Montana. The current forecast is dry. High temperatures are
expected to range from the middle 70s to middle 80s, close to the
NAM and GFS 850mb temperatures under standard mixing from the past
week or so.

.LONG TERM...(Sunday night through Thursday)
Issued at 148 PM MDT Thu Sep 29 2022

Southwesterly flow aloft continues as the upper-level trough begins
its east-northeastward progression out of Wyoming/Montana and
deamplifies. Winds Sunday night into Monday may still be somewhat
breezy out of the south with gusts in the 20s (mph), mainly over
southern portions of the area. While there are chances for
showers/storms each day through Wednesday, the best opportunity
currently appears to be Monday evening into Tuesday as the trough
axis and surface front move through and flow shifts to the north.

High temperatures on Monday are expected to be in the low-70s to mid-
80s, decreasing Tuesday into the mid-60s to mid-70s, then holding
there through the remainder of the long term period. Low
temperatures will be in the upper-40s to mid-50s Sunday night,
gradually lowering through the week, into the low to mid-40s by
Thursday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1024 PM MDT Thu Sep 29 2022

Both terminals will mainly see VFR conditions through the
forecast period. There is a chance for 06z-09z Friday for -SHRA
for both sites.

Winds for KGLD, south-southeast around 10kts through 13z Friday,
then south-southwest 10-20kts before shifting back to the
southeast by 00z Saturday.

Winds for KMCK, southeast 10-20kts through 09z, then
light/variable. By 14z Friday, southeast 10-20kts. LLWS 06z-09z
180@40kts, again from 09z-14z 200@35kts and from 00z Saturday
onward 190@55kts.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Thu Sep 29 2022

Near critical to critical fire weather conditions are anticipated
Friday afternoon from 1 PM MDT (2 PM CDT) through 5 PM MDT (6 PM
CDT) for those along and south of a line from Hill City to
Tribune. Outdoor burning is discouraged.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...99
LONG TERM...CC
AVIATION...JN
FIRE WEATHER...99
Hazardous weather outlook, Sep 29, 10:31 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1031 PM MDT Thu Sep 29 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010445-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1031 PM MDT Thu Sep 29 2022 /1131 PM CDT Thu Sep 29 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

There is a chance of wind gusts up to 40 mph in decaying showers
through the early morning hours. The focus for this is mainly
along/north of the Interstate. These gusts may impact travelers on
area roadways.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Near critical to critical fire weather conditions are anticipated
Friday afternoon from 1 PM MDT (2 PM CDT) through 5 PM MDT (6 PM
CDT) for those along and south of a line from Hill City to Tribune.
Outdoor burning is discouraged.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 29, 7:09 PM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
709 PM MDT Thu Sep 29 2022

COZ090-300145-
Yuma County CO-
709 PM MDT Thu Sep 29 2022

...A strong thunderstorm will impact portions of northeastern Yuma
County through 745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Holyoke, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Yuma
County.

This includes Highway 385 between mile markers 260 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4044 10205 4043 10205 4027 10229 4036 10240
      4044 10231
TIME...MOT...LOC 0109Z 223DEG 9KT 4035 10228

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
September 29, 11:35 PM CST
Where
Cheyenne forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Report received via social media of a large branch snapped off of a live tree with several small tree branches downed by a strong wind gust at 9 miles south of St. Francis, KS. A nearby Mesonet site suggests a possible heat burst as temperature rose from 70 F to 80 F and relative humidity values dropped from 41% to 23% around the event time. Event time is estimated by radar imagery and wind gust speed is estimated from damage indicators.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056076.